Florida, 2018

Tornado in Florida, April 23, 2018

April 23, 2018 · NWS TBW · 1 event in 1 county or zone

A small shower moved onshore during the evening hours, producing a brief tornado over Ruskin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A small shower moved onshore during the evening hours, producing a brief tornado over Ruskin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 23, 7:56 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 23, 7:56 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
856 PM EDT Mon Apr 23 2018

.DISCUSSION...
The low pressure system center is just to the north of the
state this evening, with the cold front still well back to
the west. Afternoon convection that mainly impacted the
extreme eastern counties today is winding down, but a few
pre-frontal showers have developed over the last hour across
the greater Tampa Bay region and the adjacent coastal
waters. Have some low pops in through the overnight hours as
well as some patchy fog and this looks on track. The front
will gradually push south through the area through the day
Tuesday with high pressure ridging in for mid-week. No
updates planned.

&&

.AVIATION...
MVFR/IFR or lower will impact the terminals overnight with
some patchy fog also developing. Ceilings will lift through
the late morning, and then gradually clear out through the
afternoon as the front moves through. A few afternoon
storms will be possible across the southern terminals.

&&

.MARINE...
The front will push through the area tomorrow with winds
turning to the W/NW as high pressure builds in from the
west. Wind speeds should remain AOB 15 knots through the
period. Current forecast is on track and have little change
for the update.

&&

.Preliminary Point Temps/PoPs...
TPA  71  78  68  79 /  20  10  10  10
FMY  72  84  67  83 /  30  20  20  10
GIF  69  84  64  83 /  30  10  10  10
SRQ  70  76  68  77 /  30  20  10  10
BKV  63  78  63  80 /  20   0  20  10
SPG  71  80  68  80 /  20  10  10   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

UPDATE/AVIATION/MARINE...24/Hubbard
UPPER AIR...27/Shiveley
DECISION SUPPORT...74/Wynn
Hazardous weather outlook, Apr 23, 4:52 AM EST, 16 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
552 AM EDT Mon Apr 23 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-232200-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
552 AM EDT Mon Apr 23 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Showers and thunderstorms can be expected today into this
evening. Stronger storms may produce frequent lightning, strong
gusty winds, and torrential rainfall leading to minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...THUNDERSTORM IMPACT...
Thunderstorms will remain possible through Tuesday as a strong
upper level storm system moves across the southeastern U.S. While
organized severe storms appear unlikely, a few strong storms may
occur with frequent lightning, heavy rainfall and gusty winds the
main concerns. Drier conditions will build in by mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

McKaughan

The radar

The Tampa radar (KTBW), 6 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hillsborough

When
April 23, 9:03 PM EST to 9:07 PM EST
Where
Hillsborough County, 1.78 mi W of Gulf City to 0.93 mi WSW of Ruskin
Rating
EF0
Path length
0.96 mi
Path width
40 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
27.701, -82.459

A brief and narrow damage track was found by an NWS storm survey crew, with scattered debris indicating an EF-0 tornado with a peak wind speed of 70 MPH. The tornado formed west-southwest of the US Highway 41 bridge that crosses the Little Manatee River in Ruskin, FL. The tornado traveled east northeast and caused EF-0 damage to the Paradise Mobile Home Park. Wind speeds were based on mobile home and tree damage. Damage consisted of mobile home roof damage (including a collapsed car port) along with 4-5 inch snapped oak limb and fence damage. Light weight debris was thrown several hundred feet. Additionally, a shed and large construction dumpster were also moved several feet in a different direction to debris.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743345.